If your pet is experiencing respiratory distress, this is considered a “RED” – or true emergency – on our Fast Track Triage system. We advise you to seek immediate veterinary care. Please call ahead of your arrival so the veterinary team knows to expect you!
If you witnessed or strongly suspect your pet ingested something toxic, this is considered an “ORANGE” – or urgent case – on our Fast Track Triage system. We recommend calling ASPCA Animal Poison Control at 888-426-4435 for help determining if your pet consumed a toxic amount and for guidance on what to do next. If veterinary care is advised, call your family veterinarian or local animal emergency hospital ahead of your arrival.
Last fall, Leo, a two-year-old Cavalier King Charles spaniel, was not having a good day. His humans noticed that he was restless, anxious, panting, and pacing. His pupils were dilated, and when Leo was picked up, his humans could feel a racing heartbeat.
Obviously, something was upsetting him – but what?
His humans searched the house to see if Leo might have gotten into anything, but all appeared to be normal. The kitchen cupboards were closed, the houseplants were untouched, and the wastebasket was undisturbed.
There was one clue, however, in the bathroom. There, on the floor, was an albuterol inhaler that belongs to one of Leo’s humans who has asthma. A casual examination of the inhaler revealed nothing out of the ordinary…but wait – what was that?
Two small holes in the inhaler.
Had Leo bitten it? But would that cause these severe symptoms? After all, he hadn’t eaten the inhaler; it was all there. There was even still contents inside. Leo’s humans didn’t think biting an inhaler could make him so sick.
The ER Visit
Leo’s humans were baffled, but regardless of the cause of Leo’s sickness, they decided to bring Leo to our ER for evaluation.
Upon arrival, our team noticed Leo was restless, agitated, and pacing. Fortunately, his temperature was normal, but his heart was racing. Normally, Leo’s heart rate should be 70-120 beats per minute. Leo’s was 190! His pupils were still dilated, and he was clearly stimulated and distressed. Bloodwork was normal except for one thing – a severely low blood potassium level.
So, What Was Causing Leo’s Symptoms?
It was a good thing Leo’s parents did a quick sweep of the house for possible causes. With their findings, our team pieced together that Leo was suffering from a classic case of albuterol toxicity. This means he was most likely attracted by the interesting smell of the medication and did indeed bite the inhaler!
Albuterol belongs to a class of drugs called bronchodilators, which work to relax and open airways during asthma attacks. More specifically, the medication is a beta2-adrenergic agonist, which works on smooth muscle in the lung to dilate and open airways. In an overdose, the medication can also cause dilation of blood vessels, changes in blood pressure, and stimulation of the heart – leading to racing heartbeat and agitation/anxiety. Albuterol exposure also causes shifts in the body’s potassium stores, driving potassium into the cells and decreasing the circulating potassium in the blood.
But why were Leo’s signs so severe from just a small bite?
Albuterol liquid in inhalers is pressurized so that it can be nebulized. When Leo’s sharp canine tooth pierced the inhaler, the pressurized liquid inside the inhaler shot out into his mouth and was quickly absorbed into the tissues inside his mouth.
Inhalers contain enough liquid for many doses of medication, so although he didn’t eat or potentially even swallow the medication, he received a significant overdose, rapidly delivered. The signs of agitation, panting, and restlessness soon made themselves known.
Leo’s condition was severe enough that hospitalization was recommended. There is no antidote for albuterol toxicity. Treatment entails supportive care until all the medication is metabolized and out of the system. So, it’s fortunate that Leo’s family brought him in when they did!
Leo stayed in the hospital overnight and received IV fluids, potassium supplementation, and beta-blockers to control his racing heartbeat. Despite the beta-blockers, Leo’s heart rate did not decrease overnight. He ate well, however, and the rest of his vital signs were normal.
Feeling Much Better
By the next morning, Leo’s heart rate was slowing down, and as the albuterol left his system, he improved steadily. His potassium levels returned to normal, and the potassium supplementation was discontinued. By mid-afternoon, his heart rate was finally normal!
Leo was cleared to go home, and his family came to get him, with a vow to keep better track of their albuterol inhalers!
Leo’s story serves as an important reminder to always keep medications out of pets’ reach, including inhalers. Don’t leave medications where pets can easily access them – on the counter, table, or nightstand, or in a backpack or purse on the floor. In fact, if the asthmatic individual can easily open baby-proofed cupboards and drawers, these provide an extra layer of security.
Our “Fur-tunately: Stories of Animal Survival” series features real pets treated by our team at Animal Emergency & Referral Center of Minnesota. All images and information have been shared with the owner’s permission.
Case content provided by Kathy Rausch, DVM.